Advertisement

The FDA announced that it is investigating a pair of inflatable silicone balloon devices used in surgical obesity treatments for fatal adverse effects. The inquiry comes after five deaths were reported involving patients implanted with either the Orbera Intragastric Balloon System, manufactured by Apollo Endosurgery, or the ReShape Integrated Dual Balloon System, manufactured by ReShape Medical.

In all cases, the deaths occurred within a month of the procedure. In three instances, the patients died in less than a week. Four patients received the Orbera, and the remaining patient was implanted with the ReShape device.

While the information is alarming, the FDA is emphasizing that they cannot currently draw a direct line from the devices to the grave outcomes.

“At this time, we do not know the root cause or incidence per rate of patient death,” the FDA noted, according to The Washington Post.

Both manufacturers issued statements affirming commitments to patient safety and to working with the FDA the resolve the concerns.

"There is no responsibility that we take more seriously than patient safety,” ReShape Medical told CNN. “ReShape is committed to supporting the continued safe and effective use of the dual balloon and is proactively communicating with physicians about this FDA update. Patients with questions about this FDA update should contact their physicians directly."

(Image credit: Associated Press)

Apollo Endosurgery hit many of the same notes in its own statement, but the company also detailed the number of safe, successful procedures performed with the Orbera. Additionally, the statement noted the inherent added risks in the patient population that has cause to receive the device.

“The FDA’s letter reinforces the fact that complications and adverse events can occur within patients having obesity-related co-morbid conditions,” Christopher Gostout, MD, Apollo Endosurgery’s chief medical officer, said in the statement. “Each patient must be appropriately evaluated prior to the decision to place the balloon, especially the potential risks of anesthesia and an endoscopic procedure. Patients must be monitored closely during the entire term of treatment in order to detect the development of possible complications and each patient should be instructed to contact his or her physician immediately upon the onset of any unexpected symptoms.”

The FDA first called attention to potential issues with the devices in a notice issued in February. At the time, spontaneous over-inflation was cited as a risk. Both manufacturers made adjustments to warning labeling associated with the devices in response to the earlier letter.

Advertisement
Advertisement